Antibiotic/Antiviral


Most antibiotics and antivirals are associated with adverse drug effects (eg, allergic reactions) or complications from chronic therapy.
This section is limited to medications that are associated with severe toxicity in overdose.

Isoniazid

Isoniazid is one of the first-line agents used to treat tuberculosis (TB).
Chronic use is associated with peripheral neuropathy, hepatitis, drug-induced systemic lupus erythematosus (SLE).

MECHANISM/TOXICITY

  • Reduction of vitamin B6 in brain → ↓ γ-aminobutyric acid (GABA) production → seizures.

SYMPTOMS/EXAMM

  • Nausea and vomiting
  • Slurred speech, ataxia, depressed mental status, and seizures
  • The classic presentation is persistent seizures and resultant metabolic acidosis.

DIAGNOSIS

  • Should be suspected in any patient with seizures who is undergoing treatment for TB or is refractory to standard treatment
  • INH levels take too long to be clinically useful in the ED.

TREATMENT

  • Supportive care
  • Activated charcoal if early and no CNS depression
  • Benzodiazepines for status epilepticus until antidote available
  • Antidote: Pyridoxine 10-20 mg PO/IM/IV qd x3wk(vitamin B6) replenishes vitamin B6 stores to help replete GABA.

COMPLICATIONS

  • Chronic large doses of pyridoxine may cause peripheral neuropathy.

NRTI

Reverse transcriptase inhibitors are antiretroviral agents used in the treatment of HIV. Highly active antiretroviral therapy (HAART) refers to a drug regimen combining reverse transcriptase inhibitors with agents from two other antiretroviral classes, protease inhibitors and fusion inhibitors.

Reverse transcriptase inhibitors include:
  • Didanosine (ddI),
  • Stavudine (d4T),
  • Lamivudine (3TC), and others.

MECHANISM/TOXICITY

  • Mitochondrial toxicity → lactic acidosis, hepatotoxicity, pancreatitis.

SYMPTOMS/EXAM

  • Malaise
  • Tachypnea
  • N/V, abdominal pain

DIAGNOSIS

  • Suspect based on clinical presentation.
  • Confirmed with laboratory findings (elevated lactate, etc.)
  • Muscle or liver biopsy is definitive for diagnosis of mitochondrial toxicity.

TREATMENT

  • Discontinue implicated drug(s).
  • Supportive caree
  • If severe lactic acidosis → sodium bicarbonate
  • Hemodialysis may be considered.